ADHD Child

Amber - posted on 11/10/2014 ( 1 mom has responded )




My son is 8 yrs old and was diagnosed with ADHD in the 2nd grade (he's now in 3rd) can anyone else relate? He's taking Vyvanse and it works wonderfully when it comes to school, the issue is the "coming down". Every evening when it's wearing off, any little thing will make him mad, this medicine has made him super emotional to the point he will start throwing things when he gets mad. He never was this way prior. The doctor said if he is benefiting from the medication when it comes to school then the horrible mood in the evening is pretty much worth it. I DISAGREE. She even increased his dosage a notch. I have been researching it and I've found quite a few articles of some kids being put on mood stabilizers WITH the vyvanse in order to "cancel out" the "coming down" of vyvanse, so that's what I'm here to ask. Are there any of you who had this same problem. And added a mood stabilizer to your child's ADHD medication, if you have, what was the result?


Guest - posted on 11/10/2014




Unfortunately, that is usually the trade off with medication.

I do not have a child with ADHD, but I have it myself. With medications that do not remain in the system all the time, there is a "coming down" period at the end of the day when we are very emotional. This is due to a sort of "build up and release" of the chemicals and synapses that were suppressed by the medication during the day all being released at once.
There are a lot of therapies that can help cope with this 2 to 3 hour period of coming off the medication, and in addition, keeping that time of the day stress free, very organized and keeping to a strict routine will help him cope with coming off more easily. Establish a routine starting at about 7pm up through bedtime--keep the lights in the house dim, turn off TV's, Computers, and the like. Read a book with him, or allow him to play with some non-electronic, quiet toy for a little while on his own, then get him ready for bed.

Mood stabilizers have been used in conjunction with Vyvanse and other stimulant medications, but there are also adverse affects to that as well. It is important to remember that medication should be the SMALLEST part of your treatment plan, and should ideally only be used to boost the benefits of cognitive and behavioral therapy. Depending on the cause for his ADHD symptoms, you may also be able to help him cope with the emotional volatility each evening by making adjustments to his diet, adding specific physical and mental exercises to his routine, or helping him develop more productive ways to express the rapid flow of emotion.

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms